How Heroin Kills: What Might Have Happened to Philip Seymour Hoffman

Everything about the drug—and your brain's reaction to it—conspires to do you in.

A vigil outside the apartment of the actor Philip Seymour Hoffman, who was found dead of an alleged drug overdose on February 3, 2014.


When people hear the phrase "accidental drug overdose," they naturally assume that someone mistakenly snorted, shot up, or swallowed too much. But a heroin overdose, such as the one likely suffered by the actor Philip Seymour Hoffman over the weekend, is not that simple.

A heroin overdose happens because use of the drug alters the neurons within every addict's brain—but the alterations occur in different parts of the brain at varying rates of speed. The pleasure center, increasingly hard to satisfy, is screaming "More!" But primitive centers that control breathing and heart rate are not building up tolerance at the same pace and are whispering "Enough."

"As your dosage goes up, you have a rapid tolerance to the euphoric response, but not nearly as much to the respiratory response," says David Smith, an addiction treatment specialist and founder of the Haight Ashbury Free Clinics of San Francisco.

Added to the brain's biological dilemma are some very practical problems for the addict. Since heroin is an unregulated substance, addicts have no way of knowing what is in that plastic bag of powder. Pure heroin? Heroin cut with sugar, starch, or powdered milk? Or heroin enhanced with an even more powerful substance, like fentanyl, an opioid similar to heroin but many times more potent?

"Literally, every time someone injects heroin, they're taking a risk of an overdose," says Jack Stein, director of the Office of Science Policy and Communications at the National Institute on Drug Abuse. And the pool of people at risk is growing. The number of heroin users has increased from 373,000 in 2007 to 669,000 in 2012, a rise of 80 percent.

A police officer holds a packet of confiscated heroin; drug overdose deaths are increasing nationwide.


Heroin Hijacks the Brain

When injected, heroin makes its way across the blood-brain barrier, is converted into morphine, and fits into the mu opioid receptor in the brain and turns it on. Within seven to eight seconds, the drug user feels a rush of euphoria. Soon after, the user goes into a "nod," alternating between wakeful and drowsy states for perhaps several hours.

The pleasure of the first rush of heroin doesn't repeat itself over prolonged usage. That initial euphoria becomes a lasting memory, and one to be obsessively chased. "Drugs hijack the brain, and you stop feeling the pleasure of the experience. The addict who used to feel great, now is lucky to feel a little better," says Stein.

The experience of using heroin changes the brain permanently. People like Hoffman, who had said he was clean for more than 20 years before relapsing into drug abuse, remain vulnerable to falling into addiction again and again. "Drugs have a powerful effect on memory centers in the brain," says Stein. "Very positive, reinforcing memories of that drug use are really ingrained in the brain."

Hoffman may also have fallen victim to the compromised content of East Coast heroin. "We've gotten reports in Pennsylvania, Vermont, Maryland, and all up and down the East Coast of heroin mixed with fentanyl," says Stein. "People are getting a much stronger dose than they expected."

And when addicts bounce back and forth between recovery and relapse, as many do, it gets increasingly hard for them to calculate their own tolerance levels. They may think they can try to use a little bit, but they often relapse faster and harder than in previous bouts of addiction. "It's like being allergic to a bee sting," says Smith. "When you get stung, you have this very intense reaction. Every time you get stung, it's worse than the last time."

With too much heroin, the brain stops sending its automatic messages for the continuation of heartbeats and breathing, and the person dies of an overdose.

One final tragic note: If Hoffman had not been alone, he might have been saved. Naloxone is an injectable opioid antagonist that most paramedics have in emergency vehicles. "Having access to this medication can provide a miraculous recovery," says Stein. It jump-starts the brain's primitive areas, and the brain again tells the body to breathe, tells the heart to pump.